What are the things you should look out for if you suspect you have a loved one who is using heroin?
Heroin addiction is a deadly problem that affects tens of thousands of people in the U.S. Despite efforts from public and private organizations as well as individuals to curb the use of heroin, it has only gone up in recent years. Heroin is one of the primary drugs that’s part of the opioid epidemic in the United States, and it’s not limited to one particular location, demographic or group. Heroin is incredibly addictive, and for a lot of people, heroin addiction begins after only a few uses of the drug. Parents are burying children, as an example, because of heroin overdoses, so how can you tell if someone is using heroin? What are the things you should look out for if you suspect you have a loved one who is using heroin?
In some cases, it’s apparent that a person is using heroin. Heroin use typically causes a euphoric rush or high which can lead to an artificially good mood or an inflated sense of well-being.
Other physical signs of heroin use include:
- Increased drowsiness
- Nodding off intermittently
- Slurred speech
- Pinpoint pupils
However, some people who use heroin may not show any physical signs. People who have developed a tolerance to the dose of heroin that they are using may not show any visible symptoms or feel euphoric. In these cases, a person may be consistently using heroin to avoid withdrawal symptoms instead of to get high.
A person who uses heroin intravenously, meaning they inject it directly into a vein, will often have track marks which look like small bruises. Repeatedly injecting heroin can cause veins to collapse, and create sores, holes or abscesses at the injection sites. People may inject heroin into many different veins, such as in the arm, leg, neck or chest. Heroin track marks may appear anywhere that a person has injected heroin. To easily hide their track marks, people may inject heroin into veins that are not often visible, such as in the chest. People who have visible track marks on their arms and legs may wear long clothing even when it’s uncomfortable.
When a person is using a drug like heroin, they may make it a point to avoid loved ones when they’re high. Despite avoidance, you’re still likely to start noticing changes in their overall behavior and lifestyle. For example, a person struggling with heroin addiction may become increasingly secretive, defensive or may disappear for long periods of time. People with substance use disorder may withdraw from work, school or other commitments and their relationships with friends and family may be strained. Other red flags can include stealing from loved ones as a way to fuel their habit. Someone who’s addicted to heroin may start sleeping more, eating more or less, and they may exhibit changes in appearance.
When someone uses heroin, they quickly build a tolerance and a physical dependence. If someone is physically dependent on heroin and they stop using it suddenly, they will go through withdrawal. Symptoms of heroin withdrawal include:
- Pain and weakness
- A runny nose
- Watery eyes
Heroin withdrawal symptoms can begin as soon as eight hours after the last dose of heroin is taken. Withdrawal symptoms often peak within 36 to 72 hours after the last dose of the drug. Unfortunately, withdrawal is one of the biggest roadblocks to sobriety. Many people in recovery won’t achieve a high when they use the drug after a period of time, but they keep taking it to fend off withdrawal symptoms.
Heroin is misused in a few different ways. It can be snorted, smoked, and injected. Injecting heroin is by far the most common way to misuse this drug and there are a few reasons for that. First, when heroin is liquified and then injected into the vein or muscle, it leads to a rapid and very powerful high.
The rate at which someone experiences a heroin high depends on the quality of the heroin. If someone uses low-quality heroin, injection is the fastest way to get high. If they use high-quality heroin, smoking it is the fastest way to get high.
People who are hesitant to inject heroin often move onto intravenous use eventually. Unfortunately, injecting heroin is also the most dangerous way to use this already-deadly drug. Injecting heroin puts people at a greater risk of overdosing because of the intensity of the effects. Because of the needle usage with heroin injections, people also risk developing infections like HIV, hepatitis B and hepatitis C.
Some certain elements are considered heroin paraphernalia for people taking heroin intravenously. First, heroin has to be liquefied before it can be injected. It’s sold as tar or powder. That’s why a heroin spoon is used. A heroin spoon or a bottle cap is used as a place to cook the heroin that’s purchased and turn it into an injectable liquid.
Other heroin paraphernalia aside from a heroin spoon can include a hypodermic needle, as well as cotton balls which are used to get impurities out of the heroin liquid. If someone you know is using heroin, you may also see something they use as a tie-off. This can be as simple as a shoestring and it allows for the vein to be more visible and easier to access.
So, what should you do if you spot a heroin spoon, any other paraphernalia or other signs of drug misuse? The best thing you can do is contact an addiction professional or an addiction treatment center like The Recovery Village. Heroin addiction is difficult to deal with, and approaching a person struggling with an addiction to heroin can be a frustrating experience if you are not well-equipped with knowledge and information.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.